Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 2018, 6:32 PM CDT for 4 counties in South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 6:32 PM CDT (23:32 UTC)
- Expired
- May 17, 2018, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:35 PM CDT | TSTM WND GST 59 | 1 Ene Mobridge, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:23 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| May 17, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WUUS53 KABR 172332
SVRABR
SDC021-031-041-129-180015-
/O.NEW.KABR.SV.W.0021.180517T2332Z-180518T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
632 PM CDT THU MAY 17 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Corson County in north central South Dakota...
Western Campbell County in north central South Dakota...
Northeastern Dewey County in north central South Dakota...
Northwestern Walworth County in north central South Dakota...
* Until 715 PM CDT/615 PM MDT/
* At 631 PM CDT/531 PM MDT/, severe thunderstorms were located along
a line extending from near Kenel to near New Everets Resort, moving
east at 20 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. At 6:18 pm CDT, 73 mph wind
gusts were reported at the Mobridge airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mobridge, Wakpala, Pollock, Glenham, Mound City, Indian Memorial
Rec Area, New Everets Resort, Mahto, Revheim Bay Rec Area, Grand
River Casino, Kenel and Indian Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4565 10002 4543 10007 4540 10066 4580 10070
4594 10027 4594 10015
TIME...MOT...LOC 2331Z 260DEG 19KT 4580 10048 4543 10038
HAIL...0.88IN
WIND...70MPH
$$
TMT2 follow-up statements
028
WWUS53 KABR 172356
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
656 PM CDT THU MAY 17 2018
SDC021-031-041-129-180015-
/O.CON.KABR.SV.W.0021.000000T0000Z-180518T0015Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
656 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN CORSON...SOUTHWESTERN CAMPBELL...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES...
At 656 PM CDT/556 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southwest of Mound City to near Swan
Creek Rec Area, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mobridge, Glenham, Indian Memorial Rec Area, New Everets Resort,
Revheim Bay Rec Area, Grand River Casino and Indian Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4541 10054 4567 10052 4572 10005 4565 10002
4543 10007
TIME...MOT...LOC 2356Z 224DEG 14KT 4565 10017 4535 10021
HAIL...0.88IN
WIND...60MPH
$$
serr499
WWUS53 KABR 180007
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
707 PM CDT THU MAY 17 2018
SDC021-031-041-129-180017-
/O.EXP.KABR.SV.W.0021.000000T0000Z-180518T0015Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
707 PM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CORSON...
SOUTHWESTERN CAMPBELL...NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH
COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.
LAT...LON 4541 10054 4567 10052 4572 10005 4565 10002
4543 10007
TIME...MOT...LOC 0007Z 260DEG 19KT 4566 10010 4536 10014
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 17, 3:55 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 355 PM CDT Thu May 17 2018 .SHORT TERM...(This Evening through Friday Afternoon) Issued at 355 PM CDT Thu May 17 2018 Several rounds of precipitation/thunderstorms are possible in the short term as a western CONUS trough continues towards the High Plains. Ejecting shortwave energy will serve as the catalyst for thunderstorm development this evening across the area, and some of these storms could become severe along/west of the Missouri River. This is where the best combination of CAPE, which has climbed above 2000 J/kg this afternoon, and bulk shear of around 30 kts exists. CAMs are in strong agreement in developing a line of at least broken convection across western South Dakota by 00Z Friday. Large hail and damaging winds will be the primary threats. These storms reach the Missouri River by 04Z, however the environment will have become much less favorable as MUCAPE values dip to less than 500 J/kg east of the Missouri. Confidence is low that any storms will be able to maintain severe limits by midnight, and they may well dissipate almost entirely as they enter the James River Valley. Have maintained low POPs across portions of Northeastern SD during the overnight/Friday morning timeframe for the time being. A moist atmosphere persists across the area Friday. The Ensemble SA Table indicates precipitable water values in the 97.5-99 percentile for this time of year across portions of the CWA from 12Z Friday to 12Z Saturday. Combined this with a slow-moving area of low pressure, and thunderstorms may produce locally heavy rainfall through this period. Those that train over the same areas would be of particular concern. Storm development, after a lull in the morning, appears most likely on Friday afternoon/evening from the James Valley to west central MN and southwestward towards Jones county and across south central SD. Thanks in part to a rebound in CAPE of 1000-2000+ J/kg, some of these storms could be on the strong to severe side. However, the best shear is displaced to the northwest. .LONG TERM...(Friday Evening through Thursday) Issued at 355 PM CDT Thu May 17 2018 To begin the period, an upper level low organizes itself over Colorado and attempts to move eastward over Kansas/Nebraska. Showers and sub-severe thunderstorms are likely across a large portion of the CWA very early Saturday morning into Saturday evening. At which point, high pressure pushes in forcing the low further south and east. Some lingering rain showers are possible in the southeast boundaries of the CWA through Sunday. Beyond Sunday, a ridge builds into the region keeping things mostly dry for Monday and Tuesday. A 700 mb low in Montana pushes into the Dakotas Thursday, at which point an associated shortwave off the low creates another chance of precipitation Thursday into Thursday night. Temperatures drop to below average for the weekend, but recover to around or slightly above average for the work week as warm air advects into the region Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1234 PM CDT Thu May 17 2018 VFR conditions are expected for all terminals, except KMBG towards the end of the TAF period, which may see some MVFR ceilings. Potentially severe thunderstorms are expected to move into KMBG and KPIR this evening. Low level windshear is expected during the overnight and early morning hours at all TAF sites. KMBG and KPIR appear to have greater LLWS around midnight, while the more eastern sites of KABR and KATY hold onto their LLWS until shortly after sunrise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Telken AVIATION...Telken
Hazardous weather outlook, May 17, 3:28 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 328 AM CDT Thu May 17 2018 MNZ039-046-SDZ008-020>023-180830- Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible late Friday. Severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-004-009-015-016-033>035-045-048-180830- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 328 AM CDT Thu May 17 2018 /228 AM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to form west river and move east in the late afternoon and evening hours. There is the risk for severe weather west river, with large hail and strong winds being the main threat. Storms are expected to be weakening as they move east in the evening and the threat for severe weather diminishes rapidly as storms reach the Missouri valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ005>007-010-011-017>019-036-037-051-180830- McPherson-Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Buffalo- 328 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Weak thunderstorms are possible early this morning. Severe weather is not anticipated with any of these storms. Storms could move back into the area late tonight into early Friday. These storms will likely be dissipating and severe weather is not anticipated with this round of convection. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of storms is expected to develop in the area Friday afternoon. Widespread severe weather is unlikely but there may be a few stronger storms with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, May 17, 5:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HEAVY RAIN 4 N LONG LAKE 45.91N 99.21W
05/17/2018 E6.22 INCH MCPHERSON SD PUBLIC
&&
NWSLocal storm report, May 17, 5:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM FLASH FLOOD 4 N LONG LAKE 45.91N 99.21W
05/17/2018 MCPHERSON SD PUBLIC
LOW SPOTS ON ROADS FULL OF WATER, PASTURE
AND FIELDS FULL OF STANDING WATER.
&&
NWSLocal storm report, May 17, 5:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
542 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL LITTLE EAGLE 45.68N 100.80W
05/17/2018 E1.25 INCH CORSON SD PUBLIC
&&
NWSLocal storm report, May 17, 5:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 W HILLSVIEW 45.67N 99.66W
05/17/2018 E1.00 INCH MCPHERSON SD TRAINED SPOTTER
&&
NWSSpecial weather statement, May 17, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
615 PM CDT THU MAY 17 2018
SDZ003-004-180000-
Campbell SD-Corson SD-
615 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CORSON AND WESTERN
CAMPBELL COUNTIES UNTIL 700 PM CDT/600 PM MDT/...
At 615 PM CDT/515 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mahto, or 11 miles east of Mclaughlin, moving
northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Wakpala, Kenel and Mahto.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central South Dakota. A severe thunderstorm watch
also remains in effect until 1000 PM CDT/900 PM MDT/ for north
central South Dakota.
LAT...LON 4568 10021 4560 10062 4580 10073 4595 10050
4594 10041
TIME...MOT...LOC 2315Z 244DEG 18KT 4575 10059
SERRLocal storm report, May 17, 6:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST JAVA 45.50N 99.88W
05/17/2018 E60 MPH WALWORTH SD LAW ENFORCEMENT
&&
JTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:16 AM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| May 17, 11:02 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| May 17, 1:53 PM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| May 17, 2:01 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 44 min |
| May 17, 2:45 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 28 min |
| May 17, 3:52 PM CDT | Flash Flood Warning | ABR | McPherson | 4 hr |
| May 17, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 35 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 46 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| May 17, 5:29 PM CDT | Flash Flood Warning | ABR | McPherson | 4 hr |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 26 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 48 min |
| May 17, 6:15 PM CDT | Special Weather Statement | ABR | Campbell | 45 min |
| May 17, 6:24 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.